Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 102, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2011, 5:24 PM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2011, 5:24 PM CDT (22:24 UTC)
- Expired
- Jun 1, 2011, 6:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, KS, Jackson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:31 PM CDT | HAIL 0.88 | Goff, KS | |
| Jun 1, 5:47 PM CDT | HAIL 1 | 1 Sse Wetmore, KS | HAIL HAS BEEN FALLING FOR THE PAST 5 MINS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
069
WUUS53 KTOP 012224
SVRTOP
KSC013-085-131-012315-
/O.NEW.KTOP.SV.W.0102.110601T2224Z-110601T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT WED JUN 1 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN JACKSON COUNTY IN NORTHEAST KANSAS...
SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 615 PM CDT
* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GOFF...OR 11 MILES SOUTHEAST OF SENECA...MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
GOFF...
WETMORE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3978 9575 3952 9573 3956 9604 3957 9604
3957 9608 3971 9608
TIME...MOT...LOC 2224Z 273DEG 14KT 3969 9597
WIND...HAIL 60MPH 1.00IN
$$
LEIGHTON3 follow-up statements
309 WWUS53 KTOP 012238 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 538 PM CDT WED JUN 1 2011 KSC013-085-131-012315- /O.CON.KTOP.SV.W.0102.000000T0000Z-110601T2315Z/ NEMAHA-JACKSON-BROWN- 538 PM CDT WED JUN 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHWESTERN BROWN...NORTH CENTRAL JACKSON AND SOUTHEASTERN NEMAHA COUNTIES... AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF WETMORE...OR 15 MILES NORTHWEST OF HOLTON...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... WETMORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3974 9593 3978 9575 3952 9573 3955 9595 TIME...MOT...LOC 2238Z 285DEG 21KT 3965 9585 WIND...HAIL 60MPH 1.00IN $$ LEIGHTON
201
WWUS53 KTOP 012253
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT WED JUN 1 2011
KSC013-012303-
/O.CAN.KTOP.SV.W.0102.000000T0000Z-110601T2315Z/
BROWN-
553 PM CDT WED JUN 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROWN COUNTY HAS
BEEN CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3966 9579 3965 9578 3965 9574 3952 9573
3955 9595 3965 9594 3969 9579
TIME...MOT...LOC 2253Z 285DEG 21KT 3963 9574
$$
KSC085-131-012315-
/O.CON.KTOP.SV.W.0102.000000T0000Z-110601T2315Z/
NEMAHA-JACKSON-
553 PM CDT WED JUN 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL JACKSON AND SOUTHEASTERN NEMAHA COUNTIES...
AT 547 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN WETMORE. THIS STORM WAS
LOCATED NEAR WETMORE...OR 12 MILES NORTH OF HOLTON...MOVING EAST AT
25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTH CENTRAL JACKSON AND SOUTHEASTERN NEMAHA
COUNTIES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3966 9579 3965 9578 3965 9574 3952 9573
3955 9595 3965 9594 3969 9579
TIME...MOT...LOC 2253Z 285DEG 21KT 3963 9574
WIND...HAIL <50MPH 1.00IN
$$
LEIGHTON733
WWUS53 KTOP 012306
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT WED JUN 1 2011
KSC085-131-012316-
/O.EXP.KTOP.SV.W.0102.000000T0000Z-110601T2315Z/
NEMAHA-JACKSON-
606 PM CDT WED JUN 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JACKSON AND
SOUTHEASTERN NEMAHA COUNTIES WILL EXPIRE AT 615 PM CDT...
AT 606 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3966 9579 3965 9578 3965 9574 3952 9573
3955 9595 3965 9594 3969 9579
TIME...MOT...LOC 2306Z 285DEG 21KT 3961 9564
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:51 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 1, 3:51 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 351 PM CDT WED JUN 1 2011 .DISCUSSION... TONIGHT AND TOMORROW... MAIN CONCERN IS ONGOING CONVECTION. PERSISTENT AREA OF SHOWERS AND THUNDERSTORMS HAVE MOVED VERY SLOWLY NORTHEAST OVER THE PAST FEW HOURS. RAINFALL AMOUNTS OF OVER TWO INCHES HAVE BEEN RECEIVED. VERY LITTLE UPPER FLOW HAS LIMITED STORMS ABILITY TO ORGANIZE SO EXPECT MOSTLY HEAVY RAIN WITH A LIMITED HAIL THREAT. ADDITIONAL STORMS MAY FIRE THIS EVENING IN VICINITY OF WARM FRONT AS IT MOVES NORTH. BEHIND THE FRONT...CONVECTIVE THREAT DIMINISHES AND THURSDAY WILL SEE TEMPERATURES ABOUT 10 DEGREES ABOVE NORMAL WITH GUSTY SOUTH WINDS AS THE ARE REMAINS FIRMLY ENTRENCHED IN THE WARM SECTOR. KWH UPPER RIDGE AXIS REMAINS OVER MID AMERICA THROUGH MOST OF THE REST OF THE FORECAST PERIOD. DIFFICULT TO PICK OUT BETTER CHANCES FOR PRECIP AS WE REMAIN JUST SOUTH OF STRONGER WESTERLIES. BEST CHANCES WORTH MENTIONING APPEAR TO BE FRI NIGHT IN NC KS AND SAT NIGHT ACROSS FAR NORTHERN TIER OF COUNTIES AS MCS COULD DEVELOP OVER NEBRASKA EACH NIGHT...WITH A POSSIBILITY OF REMNANTS AFFECTING NORTHERN COUNTIES. ADDITIONAL PRECIP CHANCE COULD BE POSSIBLE BY THE MIDDLE OF NEXT WEEK AS TROPICAL MOISTURE PLUME COMING IN FROM THE SOUTHEAST...AND ANY WEAK DISTURBANCE COULD SET OFF ISOLATED MAINLY AFTERNOON THUNDERSTORMS. AT THIS TIME HAVE NOT ADDED THUNDERSTORM CHANCES THAT FAR OUT FOR EASTERN KS AS CONSIDERABLE UNCERTAINTY EXISTS. OTHERWISE...TEMPERATURES WILL BE SUMMERLIKE WITH LOWS IN THE 60S TO LOWER 70S AND HIGHS IN THE 80S TO LOWER 90S. 60 && .AVIATION... VFR CONDITIONS EXPECTED FOR THE TAF PERIOD. SHOWERS AND THUNDERSTORMS ARE CURRENTLY MOVING THROUGH MHK AND WILL EFFECT TOP AND FOE IN THE NEXT FEW HOURS. CEILINGS AND VISIBILITY COULD BRIEFLY DROP TO MVFR IN THE HEAVIER SHOWERS AND THUNDERSTORMS. PRECIP SHOULD MOVE EAST OF THE TAF SITES BY SUNSET WITH GUSTY SOUTHERLY WINDS DURING THE DAY TOMORROW. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 1, 5:05 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 505 PM CDT WED JUN 1 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-021000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 505 PM CDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA THIS EVENING...WITH SOME THUNDERSTORMS EXPECTED TO BE SEVERE. THERE IS A CHANCE FOR AN ISOLATED TORNADO OVER NORTH CENTRAL KANSAS THIS EVENING. ADDITIONALLY...HAIL OF GOLFBALL SIZE OR LARGER AND VERY HEAVY RAIN CAN BE EXPECTED WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND LATE SATURDAY NIGHT...MAINLY TO THE NORTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Local storm report, Jun 1, 4:15 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 2 NNW OSAGE CITY 38.66N 95.84W
06/01/2011 E2.00 INCH OSAGE KS TRAINED SPOTTER
&&
JBLocal storm report, Jun 1, 4:33 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 4 SSE SCRANTON 38.72N 95.72W
06/01/2011 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&
JBSpecial weather statement, Jun 1, 4:40 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT WED JUN 1 2011
KSZ055-012215-
OSAGE-
440 PM CDT WED JUN 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY...
THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHEASTERN OSAGE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE OVERBROOK.
&&
LAT...LON 3868 9551 3863 9560 3873 9579 3887 9567
3887 9557 3887 9550
TIME...MOT...LOC 2140Z 231DEG 19KT 3874 9565Local storm report, Jun 1, 4:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HEAVY RAIN BLAINE 39.50N 96.40W
06/01/2011 E2.50 INCH POTTAWATOMIE KS TRAINED SPOTTER
ALSO PENNY SIZE HAIL.
0447 PM HEAVY RAIN BLAINE 39.50N 96.40W
06/01/2011 E2.50 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
KCLocal storm report, Jun 1, 4:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 1 N HOYT 39.26N 95.71W
06/01/2011 E75 MPH JACKSON KS LAW ENFORCEMENT
GOLFBALL SIZED HAIL ALSO REPORTED.
&&
KCLocal storm report, Jun 1, 5:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HEAVY RAIN NNE MARYSVILLE 39.85N 96.64W
06/01/2011 E1.50 INCH MARSHALL KS TRAINED SPOTTER
RAINFALL TOTAL SINCE 2 PM CDT. SPOTTER LIVES ON A HILL
AND WAS UNAWARE OF ANY FLOODING ISSUES.
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:25 AM CDT | Special Weather Statement | TOP | Ottawa | 35 min |
| Jun 1, 10:38 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 37 min |
| Jun 1, 1:36 PM CDT | Areal Flood Advisory | TOP | Clay | 54 min |
| Jun 1, 2:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 50 min |
| Jun 1, 3:18 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 42 min |
| Jun 1, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 46 min |
| Jun 1, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 42 min |
| Jun 1, 3:56 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| Jun 1, 4:23 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 37 min |
| Jun 1, 4:26 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 2 hr |
| Jun 1, 4:40 PM CDT | Special Weather Statement | TOP | Osage | 35 min |
| Jun 1, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 1, 4:54 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 39 min |
| Jun 1, 5:36 PM CDT | Flash Flood Warning | TOP | Nemaha | 4 hr |
| Jun 1, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 43 min |
| Jun 1, 6:02 PM CDT | Areal Flood Advisory | TOP | Jefferson | 58 min |
| Jun 1, 6:20 PM CDT | Special Weather Statement | TOP | Pottawatomie | 25 min |
| Jun 1, 6:36 PM CDT | River Flood Warning | TOP | Marshall | 35 hr |
| Jun 1, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.